Alert archive / Virginia / Wind Advisories in 2024

Wind Advisory 19, NWS Blacksburg, VA

December 11, 20245 counties in North Carolina; 27 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 11, 2024, 3:38 AM EST for 5 counties in North Carolina; 27 counties in Virginia. It took effect at Dec 11, 2024, 7:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2024, 3:38 AM EST (08:38 UTC)
In effect from
Dec 11, 2024, 7:00 AM EST
Expired
Dec 12, 2024, 12:58 AM EST
In force
18 hr
Issued by
NWS Blacksburg, VA
All 32 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 18 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS71 KRNK 110838
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
338 AM EST Wed Dec 11 2024

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-111800-
/O.NEW.KRNK.WI.Y.0019.241211T1200Z-241212T0600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-
Including the cities of New Castle, Roanoke, Wytheville, Buena
Vista, Independence, Tazewell, Volney, Blacksburg, Wilkesboro,
Pearisburg, Pulaski, Marion, Fincastle, Bedford, Floyd,
Troutdale, Radford, Lexington, Stuart, Covington, Rocky Mount,
Amherst, West Jefferson, Bland, Salem, Galax, Whitetop, Dobson,
Clifton Forge, Boone, Hot Springs, and Sparta
338 AM EST Wed Dec 11 2024

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST 
THURSDAY...

* WHAT...West winds 15 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of northwest North Carolina and southwest 
  Virginia.

* WHEN...From 7 AM this morning to 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor holiday decorations.

&&

$$

AMS
3 follow-up statements
225 
WWUS71 KRNK 111753
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1253 PM EST Wed Dec 11 2024

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-120400-
/O.CON.KRNK.WI.Y.0019.000000T0000Z-241212T0600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-
Including the cities of Clifton Forge, Sparta, Wytheville,
Independence, Fincastle, Pearisburg, Salem, Volney, Hot Springs,
Tazewell, Stuart, Bland, Boone, Dobson, Troutdale, Buena Vista,
Covington, Blacksburg, West Jefferson, Wilkesboro, Pulaski,
Galax, Roanoke, Floyd, Rocky Mount, Lexington, Amherst, Radford,
Whitetop, Bedford, New Castle, and Marion
1253 PM EST Wed Dec 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 15 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of north central and northwest North Carolina and 
  central, south central, southwest, and west central Virginia.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor holiday decorations.

&&

$$

EB
633 
WWUS71 KRNK 120300
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1000 PM EST Wed Dec 11 2024

NCZ003-019-VAZ032>035-120400-
/O.CAN.KRNK.WI.Y.0019.000000T0000Z-241212T0600Z/
Surry-Wilkes-Patrick-Franklin-Bedford-Amherst-
Including the cities of Stuart, Rocky Mount, Wilkesboro, Dobson,
Bedford, and Amherst
1000 PM EST Wed Dec 11 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts have dropped to under 40 mph.

$$

NCZ001-002-018-VAZ007-009>020-022>024-120600-
/O.CON.KRNK.WI.Y.0019.000000T0000Z-241212T0600Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-
Including the cities of Fincastle, Independence, Pulaski, Bland,
Lexington, Sparta, Roanoke, Salem, Marion, Wytheville, Troutdale,
Buena Vista, Volney, Clifton Forge, Radford, Blacksburg,
Whitetop, Galax, Boone, Hot Springs, New Castle, Tazewell,
Covington, West Jefferson, Pearisburg, and Floyd
1000 PM EST Wed Dec 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 15 to 20 mph with gusts up to 50 mph.

* WHERE...Portions of northwest North Carolina and southwest and 
  west central Virginia.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

WP
157 
WWUS71 KRNK 120558
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1258 AM EST Thu Dec 12 2024

NCZ001-002-018-VAZ007-009>020-022>024-120700-
/O.CAN.KRNK.WI.Y.0019.000000T0000Z-241212T0600Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-
Including the cities of Lexington, Covington, Tazewell,
Blacksburg, Clifton Forge, Galax, Roanoke, Floyd, New Castle,
Pulaski, Wytheville, Volney, Salem, Pearisburg, West Jefferson,
Radford, Sparta, Troutdale, Buena Vista, Fincastle, Boone, Bland,
Marion, Whitetop, Hot Springs, and Independence
1258 AM EST Thu Dec 12 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts have dropped to under 40 mph and will continue to 
gradually diminish early this morning.

$$

AMS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 7:46 PM EST, 7 hours 52 minutes earlier.

Area forecast discussion, Dec 10, 7:46 PM EST, 7 hours 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
746 PM EST Tue Dec 10 2024

.SYNOPSIS...
Low pressure over the Tennessee Valley will move east and push
a strong cold front through the area on Wednesday providing rain
to the Mid Atlantic area. Behind the front, gusty wind, cold
temperatures, and snow are expected. Colder and dry weather is
expected through the end of the week under high pressure.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 745 PM EDT Tuesday...

No change to the forecast for the evening update. It looks wet.

Key Messages:

1) Rain increasing and spreading across the area tonight into
through Wednesday.

2) Gusty winds, colder air, and light snow for the mountains
tomorrow.

A closed low will move out of central Canada tonight and drift
southeast towards the eastern Great Lakes tomorrow. On
Wednesday, the main longwave trough will phase this northern
stream system with another system moving through the Gulf Coast
states, turning negatively tilted as it does so. A wavy surface
front will intensify ahead of the trough, with several weak
mesolows developing along it. This front will move through the
Appalachians during the day tomorrow, albeit slowly.

Disorganized isentropic lift was already bringing scattered
showers to our area, and as WAA increases tonight and tomorrow
morning ahead of the approaching boundary, we will see
widespread moderate rain spread across the entire area after 6
PM tonight. The bulk of the rain will fall tonight through early
tomorrow evening. The highest amounts will fall over the
piedmont which will total between 2 and 3 inches. For the
mountains we will see between 1 to 2 inches. This is supported
by the ECMWF Extreme Forecast Index and Shift of Tails, as well
as NAEFS Situational Awareness with shows standard deviations of
3 to 4 for QPF in our forecast area during this time. WPC is
still advertising a Slight Risk of Excessive Rainfall, which
seems fair given the slow moving front, the parallel flow along
the boundary, and the warm cloud depths. However, the rainfall
will be spread out over 24 hours, and we are still rather dry.
Therefore, any flooding will be localized.

Tomorrow precipitation will mix with or turn to snow as the
colder air catches up to the precipitation. The Greenbrier
Valley could see a total of 1-3 inches as upslope winds set in.
The Mountain Empire of VA and the NW NC mountains may also see
measurable snow, maybe to 2" or so, and elsewhere in the
mountains we may see a few tenths of an inch.

Cold temperatures and strong winds arrive tomorrow behind the
front, and we should see temperatures gradually falling for
most of the day. The LLJ looks to increase to 40-45 kts ahead of
the system tonight. Behind the cold front, strong CAA and deep
mixing will bring strong winds to the surface, especially along
and west of the Blue Ridge.

Confidence in the near term is moderate for temperatures, QPF,
and winds.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EST Tuesday...

Key message:

1) Upslope snow showers should end early Thursday morning.

2) Below normal temperatures, but dry weather returns for
Thursday and Friday.

Rain showers will eventually transition to snow showers across
western facing slopes in West Virginia and may briefly extend
eastward into portions of SW Virginia during the overnight hours
Wednesday. By day break on Thursday, show showers should be
coming to an end as moisture quickly exits the region to the
northeast. Surface high pressure will be quickly pushing into
the region overnight Wednesday into Thursday, which is expected
to create a tight pressure gradient, and subsequently strong
gusty winds across the region. Gusts up to 50 mph are possible
along higher elevations, which has warranted a Wind Advisory
for these locations. These winds combined with sharp height
falls and strong cold air advection will likely lead to wind
chills in the teens to single digits across SE West Virginia,
and SW Virginia. Wind chills may drop to just below zero across
the higher peaks, and for portions of western Greenbrier county.
These winds are expected to remain elevated through Thursday,
before surface high pressure finally settles over the region
late Thursday.

With the strong cold air advection pushing in Wednesday night,
low temperatures Thursday morning are expected to fall into
the low 20s across higher terrain locations, and mid to upper
20s across the Piedmont. This may lead to some ice forming over
roadways that remain wet through the overnight hours. Motorists
should take caution, especially across higher terrain locations
where temperatures will fall below freezing much quicker than
Piedmont locations. High temperatures Thursday will be cool,
with low to mid 40s across the Piedmont, and low to mid 30s
across higher terrain locations. Lows Thursday night will dip
into the low 20s by Friday morning as mostly clear skies allow
for efficient radiational cooling. A slight rise in 500mb
heights on Friday as the main upper level trough progresses east
will allow high temperatures to increase into the upper 30s to
low 40s across higher terrain, and low to mid 40s across the
Piedmont.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EST Tuesday...

Key message:

1) Several quick moving systems will bring additional rain
chances on Sunday and Tuesday.

Surface high pressure that settled into the region on Friday is
expected to lift northeast towards New England on Saturday,
which will allow for wedging to develop east of the Blue Ridge.
This will keep cloud cover in place across the area as cooler
air at the surface undercuts some warmer air aloft through the
mid levels. While 500mb flow will remain primarily zonal prior
to Saturday, a shortwave vorticity maxima centered across
Missouri early Saturday morning will create slight height rises
across the region prior to its progression through the Ohio
valley on Sunday. As the shortwave trough progresses through the
Ohio valley Sunday, light rain showers are expected across the
region while forcing for ascent is at its maximum. A brief break
in in the rain is expected during the day on Monday before an
additional shortwave trough progresses through the Midwest and
Ohio valley overnight Monday, which is expected to once again
bring rain chances back into the area. At this time it is too
soon to determine how much rainfall the area can expect;
however, temperatures look to remain warm enough that it is
expected to remain all rain. Another surface high pressure looks
to settle into the area on Tuesday, which will dry out the
region once again. Temperatures look to remain near to slightly
above normal areawide beyond Sunday, but look to remain below
normal Friday through Sunday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 745 PM EST Tuesday..

IFR and LIFR stratus, fog and rain will be common through
noon Wednesday. As such, expect most terminals within RNK CWA
to remain in the LIFR/IFR range through 18Z Wednesday before
improving. The rain may be heavy at times and will eventually
mix with and change to snow over the mountains as cold air
arrives late Wednesday morning. Snow will mainly impact BLF and
LWB. Skies are expected to clear east of the mountain Wednesday
afternoon.

Within the 15-18Z time frame, a strong cold front will cross the
mountains producing an increase in wind speed and direction.
South winds are forecast to become northwest with sustained
speeds of 12-18 kts and gusts of 20-30 kts.

Above average confidence for the timing and location of rain.
Average confidence for ceilings and visibilities.

Note: The ceilometer at LYH is inop and may result in missing
information within the metar overnight. El techs will visit the
site Wednesday.

EXTENDED AVIATION OUTLOOK...

Thursday morning any remaining MVFR upslope clouds along the
western slopes of the central Appalachians will dissipate. The
rest of the area will be VFR.

Dry and cold VFR weather is expected on Friday and Saturday.
The next weather system that may bring flight restrictions comes
Saturday night and Sunday and looks to be most if not all rain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SH
NEAR TERM...PM/SH
SHORT TERM...EB
LONG TERM...EB
AVIATION...PM
Hazardous weather outlook, Dec 10, 2:41 PM EST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
241 PM EST Tue Dec 10 2024

VAZ007-010-011-018>020-WVZ042>044-507-508-111945-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
241 PM EST Tue Dec 10 2024

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Chance for Excessive Rainfall tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light snow accumulations will be possible at the higher elevations
Wednesday afternoon into Wednesday night. In addition, northwest
winds could gust over 50 mph during this time. Excessive cold, with
wind chills in the teens, will be possible Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>003-018>020-VAZ009-012>017-022>024-032>035-045-111945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Campbell-
241 PM EST Tue Dec 10 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Chance for Excessive Rainfall tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal Chance for Excessive Rainfall Wednesday and
Wednesday night. In addition, northwest winds could gust over 50 mph
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-VAZ043-044-046-047-058-059-111945-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Appomattox-Buckingham-
Halifax-Charlotte-
241 PM EST Tue Dec 10 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal Chance for Excessive Rainfall Wednesday and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 11, 12:22 AM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1222 AM EST Wed Dec 11 2024

NCZ001>004-018>020-VAZ013>017-022>024-032>035-043-045>047-111000-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Campbell-Appomattox-
Buckingham-
Including the cities of West Jefferson, Sparta, Dobson, Danbury,
Boone, Wilkesboro, Yadkinville, Radford, Pulaski, Blacksburg,
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount,
Bedford, Amherst, Martinsville, Lynchburg, and Appomattox
1222 AM EST Wed Dec 11 2024

...Moderate to Heavy Rain Overnight...

Rain will continue overnight across southwest Virginia, southeast
West Virginia and northwest North Carolina. The rain intensity
will be moderate to heavy at times reducing the visibility and
possibly resulting in ponding or standing water on roads.

Urban and suburban locations may be more prone to ponding of water
where storm drains get clogged by fallen leaves. Use caution and
take your time when traveling tonight.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:09 AM ESTAreal Flood AdvisoryRNKAlleghany, Surry, Wilkes10 hr
Dec 11, 3:50 AM ESTWinter Weather AdvisoryRNKTazewell25 hr
Dec 11, 10:43 AM ESTAreal Flood AdvisoryRNKFloyd3 hr

Nearby

Wind Advisories in Virginia, 2024Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.